Losing Fingernails After Chemotherapy
Dear OncoLink "Ask The Experts,"
My sister has just finished all her chemotherapy and radiation treatments for breast cancer. Her fingernails are turning dark and separating from the bed. Is there anything she can do to help this situation? Will any creams or other products help to strengthen the nails?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:
Unfortunately, not much will help. The chemotherapy kills the cells of the nails, so they are already dead and may fall off before new cells can grow back. Best advice is to keep them clean in order to prevent any infection. If the nail beds are sore, a band-aid on the tip of the finger may give some protection. If the skin is broken, be careful with perfumed creams, as these may irritate it. It is probably best to stick with baby creams/ointments - they will be most gentle to the exposed skin.